Vol. 16, No. 2, 1966

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
On the regions bounded by homotopic curves

Albert Marden, I. Richards and Burton Rodin

Vol. 16 (1966), No. 2, 337–339

We give a short proof of the following theorem of H. I. Levine [2]:

Let 𝒜 and be nonintersecting simple closed curves on an orientable surface S (compact or not).

(i) If 𝒜 is homotopic to zero, then 𝒜 bounds a closed disk in S.

(ii) If 𝒜 and are freely homotopic but not homotopic to zero then 𝒜∪ℬ bounds a closed cylinder in S.

Mathematical Subject Classification
Primary: 55.60
Published: 1 February 1966
Albert Marden
School of Mathematics
127 Vincent Hall, 206 Church St. S.E
Minneapolis MN 55455
United States
I. Richards
Burton Rodin